Home         Forums  

Go Back   Marrowforums > Community > Tell Your Story
Register FAQ Search Today's Posts Mark Forums Read

Tell Your Story Say hello or share your experiences

Reply
 
Thread Tools Search this Thread
  #1  
Old Wed Mar 15, 2017, 04:26 PM
Eileen N. - CA Eileen N. - CA is offline
Member
 
Join Date: Mar 2017
Location: Foster City, CA
Posts: 3
Eileen N's Dad 86 yr old w/ MDS dx

Hello!
I am a new member - my dad, age 86 was diagnosed w/ MDS on 3/7/17. BMB shows Monosony 7, Trisomy 8, deletion 7q31, 2.6% myeloid blasts. Low Hg 6.5-9.3 between Jan-Feb. Dr recommends Vidaza 100 mg inj 5 days + 2 days, 21 days off, min 6-8 mos w/ Epogen 1x weekly.

I am concerned with Vidaza for my dad due to his age and the possible side effects. We are currently discussing his options with him, whether low dosage chemo or supportive care with blood transfusions as necessary. Does anyone have knowledge or input regarding Vidaza on elderly pts? When is iron overload an issue if he opts for supportive care vs Vidaza? He was given a prognosis of 1.6 yrs with Vidaza txs. Not sure if an additional 6-9 months of life for him is worth the possible painful side effects of chemo txs, esp at age 86.

My dad had cardiac stent surgery several yrs ago, and is recovering from shunt surgery for normal pressure hydrocephalus back in July 2016. He is walking now, out of a wheelchair and uses a walker.

We have appt with dr on 3/23/17 to start Vidaza or do supportive care. We are continuing our online research and discussing options with dad. It is overwhelming. Thank you so much for your thoughts and experiences with MDS on the elderly.
__________________
Eileen, daughter of dad age 86 dx w/MDS 3/2017. Monosomy 7, trisomy 8, deletion 7q31. Low Hg 6.5-9.3 (Jan-Feb 2017). Dr recommends Vidaza 100 mg,5 days+2 days, 21 off, 6-8 mos min. 3 rd bld transfusions in 2 mos. No tx yet.

Last edited by Eileen N. - CA : Thu Mar 16, 2017 at 05:18 AM.
Reply With Quote
  #2  
Old Wed Mar 15, 2017, 05:37 PM
bailie bailie is offline
Member
 
Join Date: Dec 2013
Location: McMinnville,OR
Posts: 825
Eileen, I am sorry for the difficult diagnosis for your father. Welcome to this forum. It is a very tough decision. There are usually not significant side effects with Vidaza. The only thing I have noticed is localized redness (sunburn feeling) in the area of the shots and a tiredness for about three days following the administration. It is not as significant as what many think about "chemo". I have had 25 cycles of Vidaza. Of course everyone is different and the age of 86 makes it more difficult. The positive part of the decision is that if the Vidaza is causing problems it can be stopped at any time. Be sure to ask questions here if you have any. We wish you and your Dad the best.
__________________
age 70, dx RAEB-2 on 11-26-2013 w/11% blasts. 8 cycles Vidaza 3w/Revlimid. SCT 8/15/2014, relapsed@Day+210 (AML). Now(SCT-Day+1005). Prepping w/ 10 days Dacogen for DLI on 6/9/2017.
Reply With Quote
  #3  
Old Thu Mar 16, 2017, 02:20 PM
Eileen N. - CA Eileen N. - CA is offline
Member
 
Join Date: Mar 2017
Location: Foster City, CA
Posts: 3
Quote:
Originally Posted by bailie View Post
Eileen, I am sorry for the difficult diagnosis for your father. Welcome to this forum. It is a very tough decision. There are usually not significant side effects with Vidaza. The only thing I have noticed is localized redness (sunburn feeling) in the area of the shots and a tiredness for about three days following the administration. It is not as significant as what many think about "chemo". I have had 25 cycles of Vidaza. Of course everyone is different and the age of 86 makes it more difficult. The positive part of the decision is that if the Vidaza is causing problems it can be stopped at any time. Be sure to ask questions here if you have any. We wish you and your Dad the best.
Bailie-Thank you for your reply and helpful information on Vidaza. It comforts me to know side effects are minimal. May I ask which anti-nausea meds you have used, and have you taken prior to txs or after as needed? It is good to hear Vidaza has been successful for you. As of today, my dad is leaning towards supportive care only but with the info on this forum, his decision may change. He was in the US Navy, may have been exposed to chemicals on ships, and smoked for 40+ yrs, quit over 20 yrs ago. Thank you, again, for your support on this wonderful forum. Wishing you continued success with Vidaza.
__________________
Eileen, daughter of dad age 86 dx w/MDS 3/2017. Monosomy 7, trisomy 8, deletion 7q31. Low Hg 6.5-9.3 (Jan-Feb 2017). Dr recommends Vidaza 100 mg,5 days+2 days, 21 off, 6-8 mos min. 3 rd bld transfusions in 2 mos. No tx yet.
Reply With Quote
  #4  
Old Thu Mar 16, 2017, 02:56 PM
bailie bailie is offline
Member
 
Join Date: Dec 2013
Location: McMinnville,OR
Posts: 825
I use ondansetron (generic for Zofran) for anti-nausea. I take it one hour before the Vidaza. I also start Miralax the same day as the first Vidaza and continue until the end of the shots (seven days) because the ondansetron can cause constipation. I have never experienced nausea from the Vidaza.

I think most people have been exposed to so many chemicals during their lives. It is hard telling why some people get these diseases.
__________________
age 70, dx RAEB-2 on 11-26-2013 w/11% blasts. 8 cycles Vidaza 3w/Revlimid. SCT 8/15/2014, relapsed@Day+210 (AML). Now(SCT-Day+1005). Prepping w/ 10 days Dacogen for DLI on 6/9/2017.
Reply With Quote
  #5  
Old Sat Apr 15, 2017, 05:09 AM
Eileen N. - CA Eileen N. - CA is offline
Member
 
Join Date: Mar 2017
Location: Foster City, CA
Posts: 3
Quote:
Originally Posted by bailie View Post
I use ondansetron (generic for Zofran) for anti-nausea. I take it one hour before the Vidaza. I also start Miralax the same day as the first Vidaza and continue until the end of the shots (seven days) because the ondansetron can cause constipation. I have never experienced nausea from the Vidaza.

I think most people have been exposed to so many chemicals during their lives. It is hard telling why some people get these diseases.
Thank you so much for the additional information regarding anti-nausea and constipation meds. My father was scheduled to meet with his hematologist/oncologist on 3/23/17 to discuss possible supportive care treatment plan if he decides against Vidaza at his age, however, he ended up in the ER that day with a fever over 104, pneumonia and a partially collapsed lung. He was admitted for 6 days. Last wk, he had a low grade fever on and off for 2-3 days, and as of yesterday, his fever has come back again, between 99-102 on and off with tylenol.

Wondering if these recurrent fevers may be a normal part of MDS?
__________________
Eileen, daughter of dad age 86 dx w/MDS 3/2017. Monosomy 7, trisomy 8, deletion 7q31. Low Hg 6.5-9.3 (Jan-Feb 2017). Dr recommends Vidaza 100 mg,5 days+2 days, 21 off, 6-8 mos min. 3 rd bld transfusions in 2 mos. No tx yet.
Reply With Quote
  #6  
Old Tue Apr 18, 2017, 08:56 AM
Sue&Dave Sue&Dave is offline
Member
 
Join Date: Nov 2016
Location: New York
Posts: 41
Hi Eileen - my husband had intermittent fevers as a symptom of his progressing MDS. He had countless tests and a short hospital stay to rule out infections before starting him on Vidaza. Interestingly, like your Dad his blasts were minimal (between 3-5%), but the disease itself was wearing him down. He starts round 4 of Vidaza next week and the results thus far have been encouraging. Because he was feeling so poorly when he started the Vidaza the first two rounds weren't promising, with exhaustion and general malaise as his main complaints. About halfway between round 2 & 3 he felt remarkably better and only needed two transfusions early on in his treatment. It appears (hopefully) he may be one of the 'lucky' ones that Vidaza works on. His side effects were minimal as well. No nausea, but a short bout of constipation (as a result of the anti-nausea meds), some fatigue (less with each round) and definitely reddening at the injection sites. He takes stool softeners for the entire week of treatment and about 3 days afterwards. We are considering using a half dose of the Zofran to see if nausea is even an issue.
As you are well aware after researching this disease and reading these boards everyone reacts to the disease and it's treatments differently. How to proceed is a deeply personal decision and I wish the best of luck to you, your dad and the rest of your family.
Reply With Quote
Reply


Thread Tools Search this Thread
Search this Thread:

Advanced Search

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

vB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Forum Jump

Similar Threads
Thread Thread Starter Forum Replies Last Post
MDS - VA assigns diagnostic code 7725 Tommy Daniels News and Events 4 Sun Jan 22, 2017 04:51 PM
Advice - Dad has MDS diagnosis Sidhartha MDS 18 Sun Jan 26, 2014 06:08 AM
Dad diagnosed with MDS (RAEB-1); no treatment as of now S001 MDS 20 Wed Aug 25, 2010 09:44 AM
My Dad and MDS Marixyz MDS 19 Fri Jun 5, 2009 08:45 PM
Dad dx MDS, info needed please april MDS 3 Thu Mar 12, 2009 06:51 AM


All times are GMT -4. The time now is 01:33 AM.


Powered by vBulletin® Version 3.6.7
Copyright ©2000 - 2017, Jelsoft Enterprises Ltd.
Forum sites may contain non-authoritative and unverified information.
Medical decisions should be made in consultation with qualified medical professionals.
Site contents exclusive of member posts Copyright 2006-2016 Marrowforums.org